Wisconsin, 2010

Blizzard and Winter Storm in Wisconsin, December 11 to 13, 2010

December 11 to 13, 2010 · NWS GRB · 32 events in 24 counties and zones

A strong winter storm produced heavy snow and blizzard conditions across parts of Wisconsin and Minnesota on December 11-12, 2010. A widespread snowfall of 8 to 14 inches along with frequent wind gusts over 40 mph affected much of northeast and central Wisconsin.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong winter storm produced heavy snow and blizzard conditions across parts of Wisconsin and Minnesota on December 11-12, 2010. A widespread snowfall of 8 to 14 inches along with frequent wind gusts over 40 mph affected much of northeast and central Wisconsin. Thundersnow was even reported at several locations in east-central Wisconsin at the height of the storm.

The snow developed as low pressure moved from Wyoming to southern Lake Michigan. Strong winds, in response to the pressure difference between Arctic high pressure over southern Canada and the low pressure system, created severe blowing snow and blizzard conditions across Green Bay, the Fox Valley and the lake shore counties. The strong winds blew down trees and limbs, resulting in power outages to thousands of homes. Fire departments in Two Rivers and Manitowoc opened their buildings as warming stations until power was restored. A large stretch of U.S. Highway 10 in Manitowoc County had to be closed for 9 hours due to white-out conditions. Stranded vehicles kept plow operators from effectively clearing some roads. Winds gusted well over 60 mph in northern Door County.

At least one death was attributed to the storm in the area. A male died of caridac arrest due to hypothermia near Marshfield early on December 12, after leaving his stranded truck to get help.

Some of the highest snowfall totals from the storm included 18.0 inches at Marshfield (Wood Co.), 16.2 inches at Plover (Portage Co.), 15.5 inches near Forestville (Door Co.), 14.7 inches 8 miles west of Merrill (Lincoln Co.), 14.6 inches at King (Waupaca Co.), 14.4 inches near Dancy (Marathon Co.), 13.5 inches at Lac Vieux Desert (Vilas CO.) and Pulcifer (Shawano Co.), 13.1 inches at Denmark (Brown Co.) and 12.5 inches at New Holstein (Calumet Co.). The 13.5 inches of snow measured in Wausau makes this storm the biggest December snowstorm ever in that city.

The highest winds with the storm were in Door County where peak gusts included 70 mph in Sister Bay, 68 mph on Washington Island, 66 mph at Northport Pier, 57 mph on Chambers Island and 50 mph in Sturgeon Bay. The high winds tore siding and part of a roof from a building in Fish Creek.

Significant peak wind gusts across the rest of the area included 53 mph in Green Bay, 50 mph at Manitowoc (Manitowoc Co.) and Oshkosh (Winnebago Co.), 48 mph in Appleton (Outagamie Co.), 46 mph in Antigo (Langlade Co.) and 45 mph in Algoma (Kewaunee Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 11, 8:57 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 11, 8:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
857 AM CST SAT DEC 11 2010

.UPDATE...RADAR INDICATES SOME DRIER AIR WORKING INTO EC WI THIS
MORNING WHICH MAY LIMIT AMOUNTS FOR A WHILE THIS AM. MEANWHILE
BEST SURFACE PRES FALLS AT 14Z ALONG THE WI/IL BORDER WHICH WOULD
SUPPORT A HEAVY SNOW BAND BISECTING CENTRAL WISCONSIN TODAY INTO
THIS EVENING IF THE LOW DOES INDEED TRACK OVER THIS AREA.  MAY
NEED TO UP SNOW AMOUNTS OVER CENTRAL WISCONSIN AS PER RADAR
TRENDS. WIDESPREAD 6-7 INCHES SO FAR ALONG THIS BAND FROM MM INTO
WC WI. MEDFORD REPORTED 7 INCHES AT 7 AM SO GROUND TRUTH PERHAPS STARTING
TO SUPPORT THIS PLAN. EVEN THOUGH NORTHERN WISCONSIN WILL BE NORTH
OF THIS MORE INTENSE REGION OF SNOW...LONGER DURATION IN THE
STRONG BAROCLINIC REGION AS WELL AS HIGHER SNOW RATIOS SUPPORT
GOING AMOUNTS. SAT IMAGERY LAST FEW HOURS SHOWED INCREASED
ENHANCEMENT SPREADING OVER MUCH OF THE FORECAST AREA THIS MORNING.

OVERALL NO CHANGE TO GOING WARNINGS...EC WI MAY HAVE A LULL THIS
MORNING BUT SNOW IS COMING. WILL ONLY NEED TO ADJUST SNOW AMOUNTS
AS THE SYSTEM EVOLVES.

TDH
&&

.PREV DISCUSSION...ISSUED AT 640 AM CST SAT DEC 11 2010...

UPDATE...BACKTRACKING A BIT THIS MORNING...AS SNOW HAS ALREADY
OVERSPREAD THE FOX VALLEY. WILL START UP THE WINTER STORM WARNING
RIGHT AWAY...BUT LEAVE THE NOON START TIME ALONG THE LKSHR FOR NOW.
ALSO TWEAKED TO SNOWFALL AMOUNTS UP A LITTLE BIT IN CNTRL WI.

KIECKBUSCH

DISCUSSION ISSUED AT 426 AM CST SAT DEC 11 2010...

SHORT TERM...TODAY THROUGH SUNDAY...THE EFFECTS OF THE WINTER
STORM...INCLUDING SNOWFALL AMOUNTS...WINDS AND THE ARRIVAL OF
MUCH COLDER TEMPERATURES...ARE THE OBVIOUS FCST CONCERNS.

A 1001 MB SFC LOW IN NW IA WAS TRACKING EAST EARLY THIS MORNING...
AND APPEARED TO BE HEADED TOWARD THE WI/IL BORDER. SNOW ASSOC
WITH WAA/ISENT LIFT HAD SPREAD INTO GRB CWA...AND WAS JUST WEST
OF THE FOX VALLEY...WHERE SLIGHTLY DRIER AIR WAS IN PLACE. MDT
SNOW HAD DEVELOPED IN C WI...WHERE WIDESPREAD 1/2-1SM VSBYS WERE
OBSERVED. SOME SLEET OR FZRA WAS BEING REPORTED IN PARTS OF WC/SW
WI. WV IMAGERY SHOWED A POWERFUL S/W TROF OVER EASTERN NE... AND
A 140-150 KT UPPER LEVEL JET DROPPING FROM THE PAC NW INTO WSTRN
CO. ARCTIC AIR WAS IN PLACE JUST TO OUR NORTH...WITH BLO ZERO
TEMPS NOTED IN FAR NORTHERN MN.

HAVE MADE SOME ADJUSTMENTS TO LOWER SNOWFALL TOTALS FROM THE
PREVIOUS FCST. MODELS ONLY SUGGEST MIXING RATIOS OF 2.5-3 G/KG
WITH THIS SYSTEM...AND PRECIPITABLE WATER VALUES WERE ONLY 0.3
TO 0.4 ACROSS THE RGN AT 00Z...SO 10-16 INCH AMOUNTS MAY BE A BIT
ON THE HIGH SIDE. ALTHOUGH WAA/ISENT LIFT WILL BE QUITE STG TODAY
AND EARLY TONIGHT...AND THE UPPER DEFORMATION ZONE/MID-LEVEL
FRONTOGENETIC FORCING WILL MOVE ACROSS C/EC/NE WI TONIGHT...THERE
IS SOME CONCERN THAT DYNAMICS WILL NOT BE AS STG AS PREVIOUSLY
THOUGHT. THE MAIN UPPER JET DIVES WELL TO OUR SW...AND THE
DEVELOPING 500 MB LOW IS EXPECTED TO SHIFT SE INTO CNTRL IL
TONIGHT. WILL STILL HAVE HEAVY SNOW AND WINTER STORM WARNINGS IN
THE FCST OVER THE ENTIRE CWA...BUT WITH AMOUNTS REDUCED TO 8 TO
12 INCHES.

BLOWING SNOW WILL BECOME A SIGNIFICANT CONCERN TONIGHT INTO SUNDAY...
SO EVEN THOUGH THE SNOW WILL BE WINDING DOWN ON SUNDAY...WILL CONTINUE
THE HEADLINES THROUGH THE MORNING IN THE WEST...AND THE ENTIRE DAY
EAST.

LONG TERM...SUNDAY NGT THRU NXT FRI. STILL DEALING WITH THE
BACKSIDE OF THIS MAJOR STORM EARLY IN THE PERIOD...BUT MAIN FCST
FOCUS TO BE ON THE SURGE OF ARCTIC AIR INTO THE RGN WITH DANGEROUS
WIND CHILL VALUES FOR THE FIRST PART OF THE WEEK. WL ALSO HAVE TO
CONTEND WITH THE POSSIBILITY OF LK EFFECT SNOW SHWRS OFF OF LK
SUPERIOR AS WNDS TURN N-NW BEHIND THE DEPARTED STORM.

STG STORM CONTS ITS NE TRACK INTO SW QUEBEC SUNDAY NGT LEAVING
BEHIND VERY WINDY CONDITIONS AND THE COLDEST AIR MASS OF THE
SEASON OVR WI. THERE MAY STILL BE SOME LINGERING SNOW SHWRS ACROSS
EXTREME ERN WI INTO SUNDAY EVENING...BUT THE MAIN FOCUS WL BE ON
THE BITTERLY COLD WND CHILLS AND POTENTIAL FOR LK EFFECT SNOWS
FROM LK SUPERIOR OVR N-CNTRL WI. 8H TEMPS PLUMMET INTO THE -16 TO
-18C RANGE WHICH WOULD TRANSLATE TO MIN TEMPS IN THE SINGLE DIGITS
ABV OR BLO ZERO. ADD IN GUSTY N-NW WNDS OF 15 TO 30 MPH...AND WE
ARE LOOKING AT WND CHILLS IN THE 15 TO 25 BLO ZERO RANGE. SINCE
HEADLINES ARE ALREADY IN EFFECT FOR SNOW...WL NOT ISSUE A SECOND
HEADLINE FOR WND CHILLS...BUT HIGHLIGHT THE POTENTIAL IN THE HWO.
POTENTIAL HEADLINES FOR LK EFFECT SNOW SHWRS OVR VILAS CNTY EXISTS
AS WELL SUNDAY NGT WITH THE ARCTIC AIR MOVG OVR THE WARMER WATERS
OF LK SUPERIOR. HOWEVER...TRAJS APR TO HAVE TOO MUCH OF A NORTHERLY
COMPONENT AND THE STRENGTH OF THE WNDS MAY TEAR APART THE SNOW
BANDS. HAVE KEPT THE LIKELY POPS FOR FAR NW VILAS...BUT KEPT
ACCUMULATION NUMBERS DOWN TO AN INCH OR TWO.

LK EFFECT THREAT CONTS THRU MON OVR N-CNTRL WI WITH DELTA-T VALUES
HOLDING AROUND 20...LK-INDUCED CAPES BETWEEN 400 AND 500 J/KG AND
CYCLONIC FLOW STILL IN PLACE. THE TWO THINGS THAT COULD HOLD
ACCUMULATIONS DOWN WOULD BE LOW INVERSION HGTS AND THE APPROACH OF
A SFC RDG WHICH WOULD ADVECT DRIER AIR INTO WI. FEEL THESE TWO
NEGATIVES WL BE ENUF TO KEEP ADDL ACCUMULATIONS IN CHECK (PERHAPS
ANOTHER INCH OVR NW VILAS). THE REST OF NE WI WL SEE WNDS START TO
DIMINISH MON AFTERNOON ESP OVR CNTRL WI. TEMPS WL BE UNSEASONABLY
COLD WITH READINGS IN THE SINGLE DIGITS AND TEENS (15 TO 20 DEGS
BLO NORMAL).

ANY SNOW SHWR ACTIVITY SHOULD BEGIN TO WANE MON NGT AS THE SFC RDG
PUSHES INTO THE WRN GREAT LKS AND ENUF DRY AIR GETS ENTRAINED TO
BRING THE SNOW TO AN END. CLEARING SKIES (AWAY FROM N-CNTRL WI)...
RELATIVELY LGT WNDS (AWAY FROM LK MI) AND FRESH SNOW CVR WL LEAD
TO A VERY COLD NGT OVR THE FCST AREA. HAVE LOWERED MIN TEMPS A
BIT...BUT MAIN DROP TO BE CNTRL WI WHERE READINGS COULD REACH
DOUBLE DIGITS BLO ZERO. THE SFC RDG TO BE SITUATED FROM WRN
ONTARIO SWD THRU ERN WI INTO WRN INDIANA ON TUE WITH GOOD AMT OF
SUNSHINE EXPECTED. COLD START TO THE DAY WL LIMIT THE DIURNAL
WARMING DESPITE THE ANTICIPATED SUNSHINE...THUS MAX TEMPS TO BE
LUCKY TO CRACK THE TEENS.

TOWARD THE MIDDLE OF NXT WEEK...THE MEAN FLOW ACROSS THE CONUS TO
BE SOMEWHAT ZONAL (ALBEIT LOW AMPLITUDE) WHICH WL ALLOW FOR AN
UPTICK IN TEMPS CLOSER TO SEASONAL NORMS. THE ONSET OF WAA ON WED
COULD BRING AN INCREASE IN MID/HI CLDS ACROSS NE WI AND HAVE ADDED
MORE CLDS TO THE FCST. NEW 00Z GFS AND ECMWF ALREADY HAVE ISEN
LIFT INDUCED PCPN KNOCKING ON THE DOOR BY WED AFTERNOON AND IF
THIS TREND CONTS...A POP MAY NEED TO BE INTRODUCED INTO AT LEAST
CNTRL WI.

MDLS BEGIN TO HAVE DIFFICULTY WITH THE HANDLING OF THE NXT SHRTWV
TROF MOVG ACROSS THE CNTRL CONUS FOR THE END OF THE WORK WEEK. THE
GFS HAS MORE FOCUS ON THE NRN END OF THIS SYSTEM AND BRINGS PCPN
TO WI THU AND FRI...WHEREAS THE ECMWF FOCUSES MORE OF THE ENERGY
TO OUR SOUTH AND GENERATES A WEAK STORM TO OUR SOUTH. MAY NEED TO
ADD POPS AS WELL TO THIS PERIOD...BUT THE UNCERTAINTY INVOLVED
HERE PRECLUDES ADDING ANY SNOW CHCS TO THE FCST AT THIS TIME.

AVIATION...STEADY LIGHT TO MODERATE SNOW IS EXPECTED OVER
C/NC/NE WI THIS MORNING...BUT SLIGHTLY DRIER AIR IN EC WI THIS
MORNING SHOULD RESULT IN SLIGHTLY BETTER CONDITIONS THERE. THERE IS
A SMALL CHC OF SLEET OVER C/EC WI EARLY IN THE DAY. THE SNOW
SHOULD PICK UP IN INTENSITY OVER EC WI AND THE LKSHR THIS AFTERNOON...
AND BECOME HEAVY AT TIMES THIS EVENING. WIDESPREAD IFR/LIFR CONDITIONS
ARE EXPECTED...WITH VLIFR VSBYS/CIGS PSBL WITHIN THE HEAVIER SNOW
BANDS LATER TODAY INTO TONIGHT. STG GUSTY NE-N WINDS WILL DEVELOP
TONIGHT...AND CONTINUE INTO SUNDAY. LLWS IS ALSO PSBL LATER TODAY
INTO TONIGHT.

MARINE...HAVE DECIDED TO CHANGE THE STORM WATCH INTO A GALE
WARNING FOR LATE TONIGHT THROUGH SUNDAY NIGHT. CANNOT RULE OUT
STORM CONDITIONS...BUT WITH 925/850 MB WINDS GENERALLY IN THE
45-50 KT RANGE...THOUGHT THAT A HIGH-END GALE WARNING WAS MORE
LIKELY. IF NEEDED...THE GALE CAN BE UPGRADED.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR WIZ013-020-021-
031-038-039-048-049-073-074.

WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST SUNDAY FOR
WIZ022-040-050.

WINTER STORM WARNING UNTIL NOON CST SUNDAY FOR WIZ005-010>012-
018-019-030-035>037-045.

&&
Hazardous weather outlook, Dec 11, 5:59 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
559 AM CST SAT DEC 11 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
559 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

TRAVEL ACROSS THE GREAT LAKES WILL BE HAZARDOUS...AS A MAJOR
WINTER STORM PUSHES EAST ACROSS THE REGION. THIS SYSTEM WILL BRING
MODERATE TO HEAVY SNOW TO ALL OF CENTRAL AND NORTHEAST WISCONSIN
THROUGH TONIGHT. VISIBILITIES WILL BE REDUCED TO LESS THAN ONE
HALF MILE AT TIMES. NORTHEAST WINDS WILL BECOME GUSTY LATE THIS
AFTERNOON INTO TONIGHT BEFORE SHIFTING TO THE NORTH. GUSTS TO 40
TO 45 MPH LATER TONIGHT WILL CAUSE NEAR BLIZZARD CONDITIONS...
ESPECIALLY IN THE FOX VALLEY AND LAKESHORE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD AIR IS EXPECTED TO SURGE INTO THE AREA ON SUNDAY WITH
GUSTY NORTH TO NORTHWEST WINDS CREATING SIGNIFICANT BLOWING AND
DRIFTING SNOW THROUGH SUNDAY NIGHT. THE COMBINATION OF VERY COLD
TEMPERATURES AND GUSTY WINDS WILL CREATE VERY LOW WIND CHILL
READINGS IN THE 15 TO 30 BELOW ZERO RANGE SUNDAY NIGHT INTO MONDAY
MORNING...AND AGAIN MONDAY NIGHT INTO TUESDAY MORNING. THE BITTERLY
COLD CONDITIONS ARE FORECAST TO PERSIST THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-121200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
559 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL DEVELOP BY THIS AFTERNOON.
MORE SERIOUS CONDITIONS ARE EXPECTED LATER TONIGHT AS NORTHEAST
TO NORTH WINDS INCREASE TO GALE FORCE...WITH GUSTS APPROACHING
STORM FORCE. A GALE WARNING HAS BEEN ISSUED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING IS IN EFFECT THROUGH SUNDAY NIGHT. NORTH TO
NORTHWEST GALE FORCE WINDS...WITH OCCASIONAL GUSTS NEAR STORM
FORCE...WILL CONTINUE INTO EARLY NEXT WEEK BEFORE DIMINISHING TO
SMALL CRAFT CONDITIONS ON TUESDAY.

TSK/AK

In the hours before

Local storm report, Dec 11, 8:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
809 AM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     SNOW             THREE LAKES             45.79N 89.16W
12/11/2010  M2.9 INCH        ONEIDA             WI   PUBLIC

            LGT-MDT SNOW.

&&

SAC
Local storm report, Dec 11, 8:18 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
818 AM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     SNOW             DANCY                   44.68N 89.69W
12/11/2010  M3.9 INCH        MARATHON           WI   CO-OP OBSERVER

            MDT-HVY SNOW.

&&

SAC
Local storm report, Dec 11, 8:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
839 AM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     SNOW             SPENCER                 44.76N 90.28W
12/11/2010  M4.4 INCH        MARATHON           WI   CO-OP OBSERVER

            LGT-MDT SNOW.

&&

SAC
Local storm report, Dec 11, 8:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
843 AM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     SNOW             ALVIN                   46.01N 88.81W
12/11/2010  M1.4 INCH        FOREST             WI   PUBLIC

            LGT SNOW.

&&

SAC
Local storm report, Dec 11, 8:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
853 AM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     SNOW             3 SE WISCONSIN RAPIDS   44.37N 89.80W
12/11/2010  M4.7 INCH        WOOD               WI   CO-OP OBSERVER

            LGT-MDT SNOW.

&&

SAC
Local storm report, Dec 11, 8:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
855 AM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     SNOW             LAKE TOMAHAWK           45.81N 89.59W
12/11/2010  M2.8 INCH        ONEIDA             WI   PUBLIC

            2.8 INCHES LAST 4 HRS.

&&

SAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm, 7 blizzard, 1 high wind. Local standard time, as filed.

Winter Storm, Vilas

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Vilas forecast zone
Reported by
Law Enforcement
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Oneida forecast zone
Reported by
Law Enforcement
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Langlade forecast zone
Reported by
Law Enforcement
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Florence forecast zone
Reported by
Law Enforcement
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Northern Marinette forecast zone
Reported by
Law Enforcement
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Southern Marinette forecast zone
Reported by
Law Enforcement
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Northern Oconto forecast zone
Reported by
Law Enforcement
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Southern Oconto

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Southern Oconto forecast zone
Reported by
Law Enforcement
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Marathon forecast zone
Reported by
Law Enforcement
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Shawano forecast zone
Reported by
Law Enforcement
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Menominee forecast zone
Reported by
Law Enforcement
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Wood forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

A Marshfield man, 37, died of cardiac arrest due to hypothermia after leaving his stranded van and attempting to walk home. His body was found in deep snow just one-third of a mile from his house.

Winter Storm, Portage

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Portage forecast zone
Reported by
Law Enforcement
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Waupaca forecast zone
Reported by
Law Enforcement
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Waushara forecast zone
Reported by
Law Enforcement
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Outagamie forecast zone
Reported by
Law Enforcement
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Winnebago forecast zone
Reported by
Law Enforcement
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Calumet forecast zone
Reported by
Law Enforcement
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Door

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Door forecast zone
Reported by
Law Enforcement
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Kewaunee forecast zone
Reported by
Law Enforcement
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Manitowoc forecast zone
Reported by
Law Enforcement
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
December 11, 9:00 AM CST to December 12, 4:00 PM CST
Where
Forest forecast zone
Reported by
Law Enforcement
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Blizzard, Brown

When
December 11, 6:00 PM CST to December 12, 4:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Blizzard, Outagamie

When
December 11, 6:00 PM CST to December 12, 4:00 PM CST
Where
Outagamie forecast zone
Reported by
Law Enforcement
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Blizzard, Kewaunee

When
December 11, 6:00 PM CST to December 12, 4:00 PM CST
Where
Kewaunee forecast zone
Reported by
Law Enforcement
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Blizzard, Door

When
December 11, 6:00 PM CST to December 12, 4:00 PM CST
Where
Door forecast zone
Reported by
Law Enforcement
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
December 11, 6:00 PM CST to December 12, 4:00 PM CST
Where
Winnebago forecast zone
Reported by
Law Enforcement
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Blizzard, Calumet

When
December 11, 6:00 PM CST to December 12, 4:00 PM CST
Where
Calumet forecast zone
Reported by
Law Enforcement
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Blizzard, Manitowoc

When
December 11, 6:00 PM CST to December 12, 4:00 PM CST
Where
Manitowoc forecast zone
Reported by
Law Enforcement
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

High Wind, Door

When
December 12, 6:00 PM CST to December 13, 5:30 AM CST
Where
Door forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Sustained winds of 40 to 50 mph, with frequent gusts in excess of 60 mph, caused significant blowing and drifting of newly fallen snow across Door County. The high winds also caused severe damage to a large metal outbuilding in Fish Creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Wood2010-12-1237MaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266868, 266869, 266871, 266872, 266873, 266874, 266875, 266876, 266877, 266878, 266879, 266880, 266881, 266882, 266883, 266884, 266885, 266886, 266887, 266888, 266889, 266890, 266891, 273239, 266892, 266893, 266894, 266895, 266896, 266897, 266898, 266899.